MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION RAPID EXCHANGE; LAPAROSCOPE, GENERAL & PLASTIC SURGERY

BOSTON SCIENTIFIC CORPORATION RAPID EXCHANGE; LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Model Number M00545820
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/22/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complainant was unable to report the lot number; therefore the manufacture date and expiration date are unknown.(b)(4).The device has been received for analysis; however, the analysis has not yet been completed.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a rapid exchange was used during a common bile duct stone removal procedure performed in the common bile duct (cbd) on (b)(6) 2020.According to the complainant, during withdrawal, the radiopaque (ro) marker was detached inside the patients body.Reportedly, the detached ro marker was retrieve using a basket catheter.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
Block d4, h4: the complainant was unable to report the lot number; therefore the manufacture date and expiration date are unknown.Block h6 (device codes): the problem code 2907 captures the reportable event of ro marker detached.Block h10: the returned rapid exchange was analyzed, and a visual evaluation noted that the working length was free of obvious kinks and bends.The radiopaque (ro) marker was not present in the device.The device was inspected under magnification and it was observed that the guidewire lumen was completely torn, which is evidence that the guidewire was pulled through the catheter wall, resulting in the ro marker detachment.No other issues with the device were noted.The reported event of ro marker band detached was confirmed.A label review was performed, and from the information available, this device was used in a manner inconsistent with the directions for use (dfu).Upon analysis of the returned device, it was found that the guidewire lumen was completely torn, which is evidence that the guidewire was withdrawn from the catheter incorrectly as the dfu states, "withdraw the cannula from the scope until the distal open channel marker is visible at the rx locking device and resistance is felt.Perform standard exchange procedure over the final 25 cm of the rapid exchange xl cannula.Once the distal blue tip is exposed from the rx locking device, relock the guidewire and pull the rapid exchange xl cannula off the wire".Taking all available information into consideration, the investigation concluded that the reported event and the observed failures were likely due to the user not following the manufacturers instructions.Therefore, the most probable cause is failure to follow instructions.A review of the manufacturing documentation for this device revealed that no anomalies or deviations related to the event occurred during manufacturing.
 
Event or Problem Description
It was reported to boston scientific corporation that a rapid exchange was used during a common bile duct stone removal procedure performed in the common bile duct (cbd) on (b)(6) 2020.According to the complainant, during withdrawal, the radiopaque (ro) marker was detached inside the patient's body.Reportedly, the detached ro marker was retrieved using a basket catheter.There were no patient complications reported as a result of this event.
 
Additional Manufacturer Narrative
Block d4, h4: the complainant was unable to report the lot number; therefore the manufacture date and expiration date are unknown.Block h6 (device codes): the problem code 2907 captures the reportable event of ro marker detached.Block h10: the returned rapid exchange was analyzed, and a visual evaluation noted that the working length was free of obvious kinks and bends.The radiopaque (ro) marker was not present in the device.The device was inspected under magnification and it was observed that the guidewire lumen was completely torn, which is evidence that the guidewire was pulled through the catheter wall, resulting in the ro marker detachment.No other issues with the device were noted.The reported event of ro marker band detached was confirmed.A label review was performed, and from the information available, this device was used in a manner inconsistent with the directions for use (dfu).Upon analysis of the returned device, it was found that the guidewire lumen was completely torn, which is evidence that the guidewire was withdrawn from the catheter incorrectly as the dfu states, "withdraw the cannula from the scope until the distal open channel marker is visible at the rx locking device and resistance is felt.Perform standard exchange procedure over the final 25 cm of the rapid exchange xl cannula.Once the distal blue tip is exposed from the rx locking device, relock the guidewire and pull the rapid exchange xl cannula off the wire".Taking all available information into consideration, the investigation concluded that the reported event and the observed failures were likely due to the user not following the manufacturers instructions.Therefore, the most probable cause is failure to follow instructions.A ship history review was performed to identify the most probable lots and a manufacturing review of the most probable lots did not identify any anomalies or deviations that could have contributed to the event.
 
Event or Problem Description

Brand Name
RAPID EXCHANGE
Common Device Name
LAPAROSCOPE, GENERAL & PLASTIC SURGERY
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
300 boston scientific way
marlborough MA 01752
MDR Report Key10425021
Report Number3005099803-2020-03414
Device Sequence Number2744387
Product Code GCJ
UDI-Device Identifier08714729301905
UDI-Public08714729301905
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K970054
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberM00545820
Device Catalogue Number4582
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/12/2020
Initial Date Received by Manufacturer 07/22/2020
Supplement Date Received by Manufacturer09/02/2020
09/28/2020
Initial Report FDA Received Date08/19/2020
Supplement Report FDA Received Date09/25/2020
10/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;